132
Diagnosis and Management of Infusion-Related Hypersensitivity Reactions to Enzyme Replacement Therapy for Lysosomal Diseases: The Role of Desensitization
Saturday, March 5, 2016
South Exhibit Hall H (Convention Center)
Carolina Sanchez Aranda, Luis Felipe C. Ensina, MD, InÍs Camelo Nunes, Marcia Mallozi, MD, Ana Maria Martins, Dirceu Sole, MD PhD FAAAAI
Rationale:

Enzyme replacement therapy (ERT) has been used in the treatment of lysosomal diseases (LD).  ERT with human recombinant enzymes has shown to slow disease progression and improve the quality of life. Infusion-related reactions (IRR) to ERT can occur and can be severe, precluding further ERT. This study was aimed at standardizing the management of IRR.

Methods:

Patients under ERT for Mucopolysaccharidosis (I, II and VI), Gaucher, Fabry and Pompe diseases were followed at Federal University of São Paulo, from January 2011 through December 2014.  In the presence of signs consistent with adverse reaction, ERT was stopped and skin tests for specific IgE assay were performed. In patients with symptoms of acute infection after infusion and with negative skin tests, ERT was maintained at the same infusion rate. In patients without a history of infection and with negative tests, ERT was maintained with increased infusion rate. For those patients with positive ST that continued reacting after adjustments in the IR, a patient and dose specific rapid 3 bags 12-steps desensitization protocol was generated.

Results:

Among seventy-five LD patients receiving ERT, 12 (16%) developed adverse reactions during infusion. Urticaria was the most prevalent event (40%), followed by fever (20%), chills (20%), cough (13%) and anaphylaxis (13%). Five patients (42%) had positive skin tests. Of these, four were successfully underwent rapid desensitization in 12 steps.

Conclusions:

Considering the importance of these drugs in reducing LD morbidity and mortality, it is critical to recognize the early signs of IRR, understand their mechanism and their management including desensitization.